Oxycodone withdrawal is a process whereby an individual stop or cut back on these drugs after heavy use for few weeks or more and develops a number of symptoms; anxiety, irritability, restlessness, muscles aches, sleep disturbances, diarrhea, nausea, vomiting, sweeting, drowsiness, heart palpitations, change in blood pressure and fever.
Oxycodone withdrawal isn’t known to be life threatening but however, it can be dangerous if the individual doesn’t get enough fluids. Like the actual flu, symptoms such as diarrhea, sweating and vomiting, can cause quick dehydration. It’s important to drink plenty of fluids through the process. Though rare, the instances where oxycodone withdrawal proved fatal were in situations where a person was incarcerated ( confinement in a place , especially a prison or jail as punishment for a crime) and didn’t have access to enough water.
Oxycodone works in the body by binding to opioid receptors. These receptors are designed to bind with endorphins, which are naturally-occurring opioids. Endorphins help to regulate the pain response by blocking pain signals at binding sites all over the body. However, your endorphins may not be enough to stop moderate to severe pain symptoms that can happen as a result of injuries, surgery, or chronic illnesses. Oxycodone is more potent and can block pain signals more efficiently. They bind to opioid receptors and activate them, causing pain-relief, relaxation, and euphoria.
However, with long-term regular use or high doses, the body may adapt to oxycodone. If the individual starts to rely on it, the body may make changes to brain chemistry to balance around the presence of oxycodone. If you stop taking the drug, the brain chemistry will become unbalanced, causing uncomfortable withdrawal symptoms. Withdrawal symptoms are so unpleasant and difficult to get through, that they present a significant barrier to sobriety to many people with opioid use disorders.
A plan is used to reduce opioids doses slowly. This will help to reduce the chance of the person developing feelings of withdrawal or even if the person does , it will be mild.
The person may find more irritable than usual or may feel more anxious or depressed. If this becomes a problem, speak to the Doctor about Talking Therapies or changes to other , non-opioid medications.
As opioids doses reduces, the individual may experience withdrawal symptoms, such as feeling shivering or sweaty, diarrhea or stomach cramps.
Occasionally, pain may worsen for a short while. These symptoms last long and it suggested that use of distraction or relaxation techniques are helpful during this time. Music, books or films can be useful for distraction, as well as getting out and keeping active , even if it just walking.
There is a headspace app which can also help with relaxation. Having nice snacks or drinks may help if appetite is loss, and can also stop dehydration from occurring.
The most important thing is support from family and friends, who should understand that tho is an important but possibly difficult thing to do. Even after the person stops all opioids, it can take 4- 6 months to feel back to normal. So, support still needed during this time.
The stages of withdrawal are highly variable depending on the person’s experience with the drug. Generally, someone that’s used to a large dose and took it for a long time will feel more intense symptoms earlier. However, you are likely to experience symptoms on a timeline that’s similar to the following: